Missouri, 2024

Tornadoes and Damaging Winds in Missouri, May 7, 2024

May 7, 2024 · NWS LSX · 13 events in 11 counties and zones

During the night on May 6th, 2024, a line of severe thunderstorms moved across western Missouri and impacted the NWS St. Louis forecast area during the early morning of May 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

During the night on May 6th, 2024, a line of severe thunderstorms moved across western Missouri and impacted the NWS St. Louis forecast area during the early morning of May 7th. While damaging straight-line wind was observed across parts of the region, three QLCS tornadoes were detected.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 6, 10:55 PM CST, 2 hours 14 minutes earlier. Its key messages:

  • Late tonight into early Tuesday morning, there is a threat of strong to severe thunderstorms with damaging winds and brief tornadoes the main hazards.
  • On Tuesday afternoon, there is a conditional threat of a few strong to severe thunderstorms in southeastern, far eastern MO and southwestern IL.
  • On Wednesday, the greatest chance of severe thunderstorms exists. Severe thunderstorms will be capable of all hazards including very large hail and a few strong tornadoes.
Area forecast discussion, May 6, 10:55 PM CST, 2 hours 14 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1155 PM CDT Mon May 6 2024

.UPDATE...
Issued at 908 PM CDT Mon May 6 2024

Forecast for overnight still looks on track as a line of strong to
severe thunderstorms looks to moves east across the area. There
are currently several lines of severe thunderstorms over eastern
Kansas and Oklahoma that are still expected to congeal and move
east into the western Missouri shortly and into the CWA overnight.
Latest runs of the CAMS including the HRRR have been consistent
in bringing the line across the area most likely between 2 am and
7 am. The low level jet is expected to continue to increase which
will bring more moisture overnight and increase instability ahead
of the line. As mentioned previously, the LLJ will increase the
potential for damaging winds and brief tornadoes with any bowing
segments.

There is potential for redevelopment ahead of the front tomorrow,
but those chances remain low.

Britt

&&

.KEY MESSAGES...

- Late tonight into early Tuesday morning, there is a threat of
  strong to severe thunderstorms with damaging winds and brief
  tornadoes the main hazards.

- On Tuesday afternoon, there is a conditional threat of a few
  strong to severe thunderstorms in southeastern, far eastern MO
  and southwestern IL.

- On Wednesday, the greatest chance of severe thunderstorms
  exists. Severe thunderstorms will be capable of all hazards
  including very large hail and a few strong tornadoes.

&&

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 255 PM CDT Mon May 6 2024

The CWA is currently beneath an upper-level shortwave ridge
sandwiched between a departing trough over the Ohio Valley and a
deepening, occluding closed low over the Northern Plains. Quiet
conditions under the shelter of the shortwave ridge will come to an
end tonight as a series of shortwave troughs eject northeastward
from the base of the closed low within southwesterly flow, helping
to establish the much-advertised active weather pattern that will
linger across the region through Wednesday.

The first shortwave is now entering the Central Plains, assisting
the development of strong to severe thunderstorms this afternoon and
evening ahead of a cold front as increasingly warm, moist, and
unstable air is transported northward via low-level southerly flow
in the warm sector. CAMs unanimously depict the thunderstorms in the
Central Plains congealing an eastward-moving QLCS tracking quickly
through MO tonight. This QLCS is expected to reach central and
northeastern MO around 12 to 2 am TUE. By that time, instability
will be relatively lower than earlier to the west, but the general
consensus in short-term model guidance is that SBCAPE will still be
over 1000 to locally near 2000 J/kg accompanied by 35 to 45 kt of
deep-layer wind shear, supporting only a gradual weakening of the
QLCS. In addition, 30 to 40 kt of 0 to 3 km wind shear and 0 to 1 km
wind shear will be available. Therefore, a threat for damaging winds
and brief tornadoes will accompany the QLCS, especially any
northeastward surging bowing segments orthogonal to the 0 to 3 km
wind shear vector. As the QLCS continues eastward through the
remainder of the CWA very late tonight into Tuesday morning,
instability will decrease slightly with both time and eastward
extent due to increasing BL stability and decreasing moisture.
Exactly how much this instability decreases is uncertain and will
impact if the QLCS weakens more quickly and if the corresponding
damaging wind and brief tornado threat decreases more quickly. The
weakening QLCS will depart the CWA through 7 to 8 am TUE.

The depth and southward extent of the QLCS's cold pool Tuesday
morning will have implications on how much recovery of instability
can occur by Tuesday afternoon ahead of an approaching Pacific cold
front. However, even the 10th percentile of SBCAPE in the latest
HREF reaches 1000 to 1500 J/kg in southeastern MO and southwestern
IL, increasing confidence in instability recovering. Large-scale
ascent will be rather nebulous during that time, but weak moisture
convergence along a Pacific cold front passing through southeastern
MO and southwestern IL, perhaps far eastern MO during early
afternoon is the main potential catalyst for thunderstorm
initiation. Although not all CAMs initiate thunderstorms before the
front departs the CWA. IF thunderstorms develop, a few could be
strong to severe with deep-layer wind shear projected to be 50 to 60
kt with a few supercells possibly merging into small bowing
segments. The main hazards with any severe thunderstorms will be
damaging winds, large hail, and possibly a tornado, with the threat
ending by late afternoon as the front clears the CWA. Low-level CAA
behind the Pacific cold front will be counteracted by strong
insolation and downsloping of flow off the Ozark Mountains, leading
to widespread high temperatures in the low to mid-80s F near and
south of I-70 and in the upper 70s F northeastern MO and west-
central IL.

Pfahler

&&

.LONG TERM...  (Wednesday through Next Monday)
Issued at 255 PM CDT Mon May 6 2024

Nearly all indications in model and analog guidance point to
Wednesday being the summit of the active weather pattern. As another
upper-level shortwave trough preceding an eastward ejection of the
Northern Plains closed low occurs from the Central Plains to
Mississippi River Valley, Tuesday's cold front will lift back
northward into the CWA as a warm front on Wednesday ahead of a weak
surface cyclone. Along and south of the front, a strongly unstable
warm sector is anticipated to exist with model guidance advertising
MLCAPE of 2000 to 4000 J/kg during the afternoon amidst 50 to 70 kt
of deep-layer wind shear. There are still differences in how far
north the warm front reaches by afternoon, which will serve as both
the northward delineation and possibly an enhanced corridor of
significant severe thunderstorms, being an area of enhanced low-
level wind shear and SRH. Latest model guidance has this front
anywhere from southeastern MO to south-central IL by the afternoon,
significantly diminishing confidence in its effective afternoon
position. These discrepancies aside, confidence continues to
increase in the instability-wind shear parameter space being
supportive of severe thunderstorms capable of all hazards, including
very large hail (2" or greater in diameter) and a few strong
tornadoes (EF2 or greater). The exact timing and evolution of
thunderstorms is not entirely clear, but a preliminary window of
severe thunderstorms is from midday through evening on Wednesday
when a cold front finally pushes to the east of the CWA.

Most attention in the forecast was obviously given to the next 3
days, but confidence is high in at least a quieter weather pattern
after Wednesday as a period of time-mean upper-level northwesterly
flow through the weekend. This flow pattern will provide cooler,
near to below average temperatures as periods of low-level CAA
follow multiple fronts passing through the region. Some
opportunities for showers and thunderstorms will accompany these
fronts as well; however, not all ensemble model guidance contain
rain through the period and have timing differences related to
frontal timing and associated upper-level trough timing and
amplitude disparities.

Pfahler

&&

.AVIATION...  (For the 06z TAFs through 06z Tuesday Night)
Issued at 1148 PM CDT Mon May 6 2024

Line of strong to severe thunderstorms over western Missouri is
still on track to move into COU/JEF between 07-10Z, UIN between
08-11Z, and the St. Louis terminals between 09-12Z. These
thunderstorms will likely produce MVFR, possible IFR ceilings and
visibilites in brief downpours and strong wind gusts (possibly
between 35-50 knots). The storms will move off to the east by 12Z,
with just a low chance of redevelopment during the day on
Tuesday. MVFR ceilings will linger through 18Z, but mainly dry and
MVFR conditions are expected during the afternoon. Outside of
thunderstorms winds will gust to 20 knots from the south through
mid morning before veering out of the southwest.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 6, 2:00 PM CST, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
300 PM CDT Mon May 6 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-072000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
300 PM CDT Mon May 6 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a threat of strong to severe thunderstorms tonight. The main
hazards are damaging winds and brief tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms Tuesday through Thursday. There is
a conditional threat of strong to severe thunderstorms Tuesday
afternoon, but the greatest chance of severe thunderstorms will be on
Wednesday.

There is a chance of thunderstorms again at times Thursday,
Saturday, and Sunday in portions of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Pfahler

The radar

The St Louis radar (KLSX), 157 km away, was scanning. The volume nearest the first event began at 07:09 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
May 7, 1:09 AM CST to 1:18 AM CST
Where
Monroe County, 0.53 mi E of Madison to 1.27 mi WNW of Granville
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
39.470, -92.210

Numerous tree limbs were reported to be down across town in Madison. A power pole was also snapped here. A carport was blown out along Route A, but the exact location was unknown. Locations within the path of this storm include Madison and Holliday.

Thunderstorm Wind, Cole

When
May 7, 1:15 AM CST to 1:17 AM CST
Where
Cole County, 1.75 mi SW of Jefferson City to 1.28 mi ESE of Jefferson City
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
38.560, -92.200

Numerous tree limbs and several trees were blown down in Jefferson City. One light post was partially blown over. A few windows were blown out of the second story of a house.

Thunderstorm Wind, Shelby

When
May 7, 1:39 AM CST
Where
Shelby County, 4.18 mi N of Bethel
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.940, -92.040

Large limbs were blown down.

Thunderstorm Wind, Callaway

When
May 7, 1:41 AM CST
Where
Callaway County, 2.63 mi SE of Fulton
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
38.820, -91.900

A garage was destroyed and a large tree branch fell onto a pickup truck. A power pole was also snapped.

Thunderstorm Wind, Crawford

When
May 7, 2:24 AM CST to 2:40 AM CST
Where
Crawford County, 0.88 mi SW of Cuba Airstrip Arpt to 2.28 mi WNW of Bourbon
Measured
65 kt (75 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.070, -91.430

Multiple large trees were reported to be downed due to thunderstorm winds. This includes multiple trees snapped along the upper portion of the trunk and uprooted near Cuba, a tree over the roadway near Roadside Park, a tree over the roadway at the 1200 block of Highway 19, a tree over the roadway along Highway 49 near Dan Halbert Road near Cherryville, and two trees down in Bourbon: one over the roadway at Highway C near Gerth Road and another over the roadway at the 1000 and 1500 blocks of Old Springfield Road. Additional cities in the path of this storm were Steelville and Leasburg.

Tornado, Crawford

When
May 7, 2:44 AM CST to 2:45 AM CST
Where
Crawford County, 2.77 mi NNW of Hinch to 2.79 mi NNW of Hinch
Rating
EF0
Path length
0.72 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
38.105, -91.195

A tornado touched down just south of Miller Lane, about half a mile west southwest of intersection with Highway N (4 miles southeast of Bourbon). As it tracked to the northeast it snapped off or blew down numerous trees and tree limbs. It lifted and dissipated around two tenths of a mile northeast of the intersection of Miller Lane and Highway N. Overall, the tornado was rated EF0 with a path length of 0.72 miles and a max path width of 75 yards. No deaths or injuries were reported.

Tornado, Franklin

When
May 7, 2:45 AM CST to 2:46 AM CST
Where
Franklin County, 0.74 mi ESE of Sullivan to 0.93 mi E of Sullivan
Rating
EF1
Path length
0.31 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
38.217, -91.137

A tornado touched down at Sullivan High School causing minor damage to the walkway roof cover. Then it tracked to the northeast, crossing East Vine Street, snapping off several tree limbs and uprooting a pine tree. Then it heavily damaged a restaurant before crossing Highway 185. Some of the debris from the restaurant was lofted into the trees across the highway. It uprooted several more trees and snapped off numerous tree limbs before lifting and dissipating just past the end of Elm Springs Hill Drive. Overall, the tornado was rated EF1 with a path length of 0.31 miles and a max path width of 150 yards. No deaths or injuries were reported.

Thunderstorm Wind, Washington

When
May 7, 2:46 AM CST
Where
Washington County, 4.96 mi NNW of Brazil
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.920, -91.090

A 911 call center reported a tree down on Highway 8 near Berryman.

Thunderstorm Wind, Franklin

When
May 7, 2:50 AM CST
Where
Franklin County, 0.88 mi NW of Sullivan Mem Arpt
Measured
64 kt (74 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.210, -91.180

A large tree was uprooted near Sullivan. In the same area, there was roof damage to a home including damage to the eaves and lifted shingles on one corner of the roof.

Thunderstorm Wind, St. Francois

When
May 7, 3:19 AM CST
Where
St. Francois County, 0.69 mi N of Bonne Terre Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.930, -90.580

There was one report of a tree down on Highway 47 between Bonne Terre and Terre du Lac.

Thunderstorm Wind, Jefferson

When
May 7, 3:19 AM CST to 3:23 AM CST
Where
Jefferson County, 0.69 mi N of Dittmer to 0.88 mi NW of Cedar Hill
Measured
64 kt (74 mph) estimated gust
Reported by
Public
Coordinates
38.340, -90.680

A large tree was blown over on top of an unoccupied SUV near Dittmer. Several large tree limbs were blown down in Cedar Hill.

Tornado, St. Charles

When
May 7, 3:21 AM CST to 3:22 AM CST
Where
St. Charles County, 2.97 mi NW of Defiance to 3.2 mi N of Defiance
Rating
EF0
Path length
2.23 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
38.665, -90.812

A tornado touched down just south of Indian Ridge Lane, 2.9 miles northwest of Defiance. As it tracked to the east northeast it snapped off or uprooted several large trees, as well as snapping off numerous tree limbs. No structural damage was reported. The tornado lifted and dissipated around 3 miles north of Defiance. Overall, the tornado was rated EF0 with a path length of 2.23 miles and a max path width of 50 yards. No deaths or injuries were reported.

Thunderstorm Wind, St. Louis

When
May 7, 3:40 AM CST to 3:56 AM CST
Where
St. Louis County, 0.88 mi SW of Robinwood West to 1.28 mi ENE of Robertson
Measured
64 kt (74 mph) estimated gust
Reported by
Public
Coordinates
38.710, -90.460

In Maryland Heights, 6 to 8 inch tree limbs were snapped off a tree. A few of these punctured holes in a house roof. In Hazelwood, a large section of a tree blew over onto a fence, knocking the fence down. Communities within the storm's path include Bridgeton, Saint Ann, and Edmundson.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyThe tornado archive for Missouri, 2024Warnings in Missouri, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173095, 1173096, 1173097, 1173098, 1173099, 1173100, 1173102, 1173104, 1173106, 1173107, 1173109, 1173103, 1173113.